Physio for knee pain. How quick will it improve the pain?

Hi. Sorry for the long post.

I injured my knee nearly 5 months ago. After many visits to the doctor and walk in centre, have been given various pain killers and a steroid injection. I was finally referred to hospital by a doctor who examined me and said he was 100% sure that there was some loose cartilage that was causing the problem and I would need an arthroscopy to "wash it out". After waiting 7 weeks for the appointment, I went to the hospital yesterday. I was expecting to see a consultant or one of his team. I saw a physiotherapist who after a brief examination and a look at my xray, said I needed an mri scan. I asked how long it would take from mri to operation and she said "oh you won't need an operation, even if they find a meniscal tear." when I asked what the treatment would be she said another injection (I told he the first one hadn't worked) Her response to that was physio. I will have been off work for 9 weeks by the time I get my mri scan. How quickly will physiotherapy improve my pain? Will I end up with an operation in the end anyway? I need to get back to work but at the moment I can't walk far because of the pain so it's not possible.

6 Replies

oldestnewest
  • Things will be clearer after the MRI ,this will show what has happened, you don't say whether you had fallen or a near fall, but if this is the case then it could be cartiledge damage and or other factors. The MRI is needed to get the facts so the right Treatment is given. Ive had a similar problem in my knee but my knee got better with complentary therapy treatment

  • Thanks for replying rosepetal60. I didn't fall, I was sitting with my leg across my 12 yr old daughter's knee, I pushed up and she pushed down with her top leg and I felt a sudden pain in my knee. This was back in august 2016. I went back to the doctor on 23rd December because I'm in so much pain even taking naproxen twice a day, 8 tramadol and 8 paracetamol a day. I now take naproxen twice a day, Morphine twice a day (with a 12 hour gap) and liquid morphine for breakthrough pain. I was really pleased to think I would be pain free. BUT..... taking the liquid morphine made me feel sick and sleepy, so sleepy that I spent Christmas Day nodding off and when I was awake it was like an out of body experience. Stopped taking liquid morphine and still sleepy and in some pain but at least I feel normal. I'm starting to feel like there is no end to this pain and I don't want this to be my life forever. It is no life, I can't do anything or gO anywhere. 😢

  • Well, I suppose your experience was like a jolt to the knee. Which would be similar to mine and someone else I know who has had knee problems.My knee got steadily worse before I eventually made it to the GP three months later, who sent me to muscular skeletal , who after listening to me and examining my knee, booked me in for MRI scan of knee. By this time I was on prescription Ibrobrufen 3 times a day and my Acupuncturist was helping with treatment also. Walking with a stick inside the house moving from one piece of furniture to another. The result of MRI worried me, (tell you another time) but Acupuncturist said not to worry, he could sort it and he did. I now just need to be careful and not do any kneeling on that knee and make sure it doesn't get knocked. I'm off the pills for that particular problem. I couldn't take Naproxin because in the past it gave me stomach ache which was masked at time by also taking co codamols. How long now till MRI ?

  • MRI 9th Jan. Then follow up appointment 16th Jan so not too long. You've got me thinking that it may be the naproxen making my stomach feel queasy. I am taking omeprazole which should help that, but I have been on it for several months now. Taking the morphine may just be making it worse. Part of me thinks I should stop taking it all and see what happens. I'm in pain now so how much worse would it be? I'm also type 2 diabetic and take 200 mg Metformin a day. Maybe my stomach has had enough pills.

  • You are probably right about your stomach problems and various pills. Hope you are taking the naproxen with a meal. I did put on a bit of weight by making sure I always had the Ibrobrufen with a meal. 9th Jan not long now, make sure you get sent the report as well as your GP then you can check out the diagnosis on the Internet.

  • Oh, thanks, I didn't realise you can ask for a copy of the report. I will definitely ask for it.

You may also like...